what if i stop my meds
Jun 12, 2008
I have been diagnosed for approximately 4 months and I am taking Atripla now. So what happens when a HIV person stops their meds?
Response from Dr. DeJesus
It is not an easy answer. Everyone is different, and the potential consequences of stopping HIV therapy are highly variable between person to person, and they are highly dependant on what was your CD4 count when you started therapy (presumably your lowest), and your past medical history. For example, did you have an AIDS related complication before starting therapy?
In general starting and stopping HIV medication is not recommended, because the development of HIV resistance; but if you are responding to therapy (viral load undetectable) and you have to stop your treatment (in this case Atripla) the likelihood is that resistance will not occur.
What has been observed for most patients is that after stopping therapy CD4 counts tend to drop to the lowest numbers that they had in the past within a short period of time (few months to a year). You have been on therapy for a very short time, so this may not be an issue. The other major concern of stopping therapy is that when patients are off HIV medications and they are followed for a long time, they have a higher incidence of developing other medical problems, specially if their initial CD4 count when they started therapy was low (lets say <350 cells).
You have been on treatment for a very short time. I get the sense that you are asking this question because you are considering stopping therapy. But there has to be a reason why you wan tot stop, or at least thinking about it. That is a more relevant question to answer. My recommendation is for you not to make that decision alone, and to discuss this with your HIV provider. After all, for some patients, it is better to stop their meds, if they are not going to take the treatment with good compliance. Good luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Enlarged Lymph Nodes After Sex With Sex Worker Worried I Have HIV
- Itchy Scrotum After Sex With Stripper Sign Of HIV AIDS
- Rash After Unprotected Vaginal Sex Worried I Have HIV
- Vaginal Discharge After Fisting Worried I Have HIV
- A List Of All The Names Of Medicines For Std
- Causes Of Clear Vaginal Discharge
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.